The PSNet Collection: All Content
Search All Content
This case describes a 27-year-old primigravid woman who requested neuraxial anesthesia during induction of labor. The anesthesia care provider, who was sleep deprived near the end of a 48-hour call shift (during which they only slept for 3 hours), performed the procedure successfully but injected an analgesic drug that was not appropriate for this indication. As a result, the patient suffered slower onset of analgesia and significant pruritis, and required more prolonged monitoring, than if she had received the correct medication.
A 50-year-old unhoused patient presented to the Emergency Department (ED) for evaluation of abdominal pain, reportedly one day after swallowing multiple sharp objects. Based on the radiologic finding of an open safety pin or paper clip in the distal stomach, he was appropriately scheduled for urgent esophagogastroduodenoscopy and ordered to remain NPO (nothing by mouth) to reduce the risk of aspirating gastric contents.
A 55-year-old man presented in hypotensive shock, presumably due to bacterial pneumonia superimposed on COPD. The nurse placed an arterial line appropriately in the patient’s radial artery for hemodynamic monitoring, but this line was inadvertently used to infuse an antibiotic. The patient experienced acute arterial thrombosis with resulting hand ischemia but responded to rapid thrombolytic and anticoagulant therapy.
A 48-year-old obese man with a history of obstructive sleep apnea was placed under general anesthesia for corneal surgery. On completion of the operation, the patient was transferred to a motorized gurney to extubate him in a sitting position because the operating room (OR) table was too narrow. However, while the team was moving him from the OR table to the gurney, a nurse inadvertently pulled on the anesthetic machine hoses. The endotracheal tube became dislodged and the patient could not be ventilated.
A 48-year-old woman was placed under general anesthesia with a laryngeal mask. The anesthesiologist was distracted briefly to sign for opioid drugs in a register, and during this time, the end-tidal carbon dioxide alarm sounded. Attempts to manually ventilate the patient were unsuccessful. The anesthesiologist asked for suxamethonium (succinylcholine) but the drug refrigerator was broken and the medication had to be retrieved from another room.
A 62-year-old Spanish-speaking woman presented to the pre-anesthesia area for elective removal of a left thigh lipoma. Expecting a relatively simple outpatient operation, the anesthesiologist opted not to use a Spanish language translator and performed a quick pre-anesthesia evaluation, obtaining her history from the medical record. Unknown to the anesthesiologist, the patient was trying to communicate to him that she had undergone jaw replacement surgery and that her mouth opening was therefore anatomically limited.
A man with a history of previous airway operations was admitted for a rigid direct laryngoscopy. The consulting physician anesthesiologist prescribed a resident to administer ketamine to the patient as part of the general anesthesia protocol. The resident unintentionally located two vials of 100mg/mL ketamine (instead of the intended 10mg/mL vials that are used routinely) and erroneously administered 950mg of ketamine (instead of the intended 95mg).